Hail, St. Joseph
- When
- June 1, 3:35 PM EST to 3:36 PM EST
- Where
- St. Joseph County, 1.7 mi WNW of Gilmer Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.610, -86.330
Surface CAPES in excess of 3000 J/KG were in place ahead of a cold front and lake breeze boundary. Thunderstorms rapidly developed and became prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Surface CAPES in excess of 3000 J/KG were in place ahead of a cold front and lake breeze boundary. Thunderstorms rapidly developed and became prolific hail producers. Portions of Steuben and DeKalb county seen multiple severe storms each producing hail from quarter to two inch diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 259 PM EDT Sat Jun 1 2019 .SYNOPSIS... Issued at 259 PM EDT Sat Jun 1 2019 Showers and storms are possible through the late evening. Some of these storms may be severe with hail and damaging winds. Cool and dry conditions are expected Sunday through Tuesday but additional rain is expected thereafter. && .SHORT TERM...(This Evening through Tonight) Issued at 259 PM EDT Sat Jun 1 2019 Continue to focus primarily on severe chances this afternoon and into the late evening. Our CWA continues to destabilize this afternoon with surface temps around 80F and relatively cold temps aloft. Surface dewpoints continue to run a few degrees lower than guidance but excellent low/midlevel lapse rates still yielding around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting on a trigger though with general AVA/subsidence/capping over IN. Elevated WAA supporting convection across Michigan but this forcing remains just north of our CWA. Guidance suggests enough heating late this afternoon to erode lingering cap (particularly NE) and old outflow/differential heating boundaries/lake breeze could generate a few isolated storms during the afternoon/early evening as suggested by the RAP. If this occurs...there will be a marginal severe risk for wind and hail due to instability but storms will remain "pulsey" given complete lack of deep layer shear over our area this afternoon and little/no forcing for organization. Much better forcing (and shear) arrives later this evening with approach of fairly vigorous shortwave currently entering northern IL. Associated cold front won't cross our area until 01-05Z tonight. Two areas for concern with this later activity. One...potential for a few isolated storms to develop ahead of the main front. Similar to this afternoon...this would tap into better diurnal instability but lack better forcing/shear. Two...with primary shortwave/cold front. Diurnal timing is not favorable but healthy midlevel CVA and lapse rates aloft could maintain stronger updrafts into the late evening. Hail and damaging winds would be the primary concern. Very wet antecedent conditions always lead to some flooding concern with thunderstorms but expect storms will move fairly quickly and remain more on the scattered side. Bottomline...several lower-end chances for severe storms through the late evening across much of the CWA. The risk is certainly there but delineating any particular location and exact timing is difficult in this scenario. && .LONG TERM...(Sunday through Saturday) Issued at 259 PM EDT Sat Jun 1 2019 Sun/Mon/Tue still looking dry and pleasant with brief period of highly amplified flow leaving our region in cool/dry NNW flow. Incoming airmass is relatively chilly with 850mb temps around 0C across MI and only mid-single digits over Indiana. This yields highs in the mid/upper 60s and lows Mon morning near 40F. Will still likely be a fair amount of cu on Sunday and even an outside chance for a shower in our far east with trough axis swinging through the eastern Lakes but will hold with silent 10 PoP. Our reprieve will be short-lived though. Westerly flow returns high theta-e plume to the area Tuesday night with an upper low meandering into the region by the weekend. This leads to several periods of rain and cloudy skies. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 126 PM EDT Sat Jun 1 2019 Atmosphere becoming very unstable but still capped. Area of storms have moved by to our north where less capping and better forcing exists. Cannot rule out an isolated tsra through the afternoon near terminals but chances too low for inclusion. Better chances arrive this evening ahead of cold front and stronger forcing aloft. Expect better coverage with scattered tsra at that time and made only minor adjustments to timing, mainly pushing start time back a bit. Front passes bringing end to pcpn and northwest winds for Sunday. Models bringing MVFR cigs into KFWA so added a group for this overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 309 PM EDT Sat Jun 1 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-021915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 309 PM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL STURGIS 41.80N 85.42W
06/01/2019 E0.70 INCH ST. JOSEPH MI PUBLIC
0.5 INCH TO 0.7 INCH.
&&
CRSpecial Weather Statement National Weather Service Northern Indiana 405 PM EDT Sat Jun 1 2019 INZ003-004-012030- La Porte-St. Joseph- 405 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH AND EAST CENTRAL LA PORTE COUNTIES... At 405 PM EDT/305 PM CDT/, a strong thunderstorm was located near New Carlisle, or 9 miles east of La Porte, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... La Porte, Kingsbury, Fish Lake, Lydick, Crumstown and Stillwell. Seek shelter until these storms pass. && LAT...LON 4150 8674 4158 8675 4171 8636 4160 8628 TIME...MOT...LOC 2005Z 263DEG 22KT 4161 8653 HAIL...0.50IN WIND...40MPH MARSILI
Special Weather Statement National Weather Service Northern Indiana 409 PM EDT Sat Jun 1 2019 INZ007-012045- Steuben- 409 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN COUNTY... At 408 PM EDT, a strong thunderstorm was located 7 miles west of Angola, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Angola, Fremont, Lake Gauge, Lake James, Flint and Crooked Lake. This includes the following highways... Interstate 69 in Indiana between mile markers 348 and 355. Interstate 80 in Indiana between mile markers 145 and 154. Seek shelter until these storm pass. && LAT...LON 4164 8484 4163 8519 4170 8519 4175 8487 TIME...MOT...LOC 2008Z 262DEG 21KT 4167 8515 HAIL...0.50IN WIND...40MPH MARSILI
Special Weather Statement National Weather Service Northern Indiana 420 PM EDT Sat Jun 1 2019 INZ006-007-012045- Lagrange-Steuben- 420 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND EAST CENTRAL LAGRANGE COUNTIES... At 420 PM EDT, a strong thunderstorm was located 9 miles west of Angola, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Angola, Elmira, Stroh, Salem Center, Indianola, Long Lake, Pleasant Lake, Golden Lake, Big Turkey Lake and Big Long Lake. This includes Interstate 69 in Indiana between mile markers 343 and 350. Seek shelter until these storms pass. && LAT...LON 4156 8526 4163 8528 4167 8499 4157 8495 TIME...MOT...LOC 2020Z 262DEG 20KT 4162 8518 HAIL...0.50IN WIND...40MPH MARSILI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 N ORLAND 41.76N 85.17W
06/01/2019 E0.25 INCH STEUBEN IN TRAINED SPOTTER
&&
CRSpecial Weather Statement
National Weather Service Northern Indiana
433 PM EDT Sat Jun 1 2019
INZ004-012100-
St. Joseph-
433 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...
At 432 PM EDT, a strong thunderstorm was located near North Liberty,
or near Gulivoire Park, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola,
North Liberty, Lakeville, Indian Village, Crumstown, Wyatt and
Woodland.
This includes Interstate 80 in Indiana between mile markers 79 and
86.
&&
LAT...LON 4175 8608 4160 8606 4152 8606 4154 8647
4166 8647
TIME...MOT...LOC 2032Z 259DEG 31KT 4159 8636
HAIL...0.88IN
WIND...40MPH
CRThe Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
29 hail, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a six inch diameter tree limb was blown down.
Several spotters reported hail ranging from one to two inches in diameter.
The public reported roof damage to a barn with several large trees blown down or snapped.
Emergency management officials reported a tree was blown down onto a home, causing roof damage.
Emergency management officials reported a tree was blown down and was blocking a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838529, 838560, 838530, 838531, 838532, 838533, 838534, 838535, 838536, 838537, 838539, 838540, 838541, 838542, 838543, 838544, 838545, 838546, 838547, 838548, 838561, 838549, 838550, 838551, 838552, 838553, 838555, 838556, 838557, 838558, 838559, 838563, 838564.